Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Mar 27, 2004, 9:44 AM CST for Red Willow County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2004, 9:44 AM CST (15:44 UTC)
- Expired
- Mar 27, 2004, 10:15 AM CST
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 9:55 AM CST | HAIL 0.75 | 5 E Danbury, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS53 KGLD 271544 SVRGLD NEC145-271615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 944 AM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 1015 AM CST * AT 941 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEBANON...OR ABOUT 17 MILES NORTHEAST OF OBERLIN...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN RED WILLOW COUNTY AT 1000 AM CST A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 4002 10047 4000 10020 4021 9993 4035 10016 LAMMERS $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:25 AM CST, 6 hours 19 minutes earlier.
Area forecast discussion, Mar 27, 3:25 AM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 AM MST SAT MAR 27 2004 .DISCUSSION...THE 07Z SURFACE ANALYSIS PLACES A LOW OVER NORTHEAST COLORADO/NEBRASKA PANHANDLE. THE FRONT WAS THROUGH KCDR AND KBFF BUT STILL NORTH OF KAKO. DEWPOINTS ARE IN THE MID 50S ACROSS THE FORECAST AREA. LIGHTNING DETECTION PLOT SHOWING LINE OF STORMS OVER THE WESTERN DAKOTAS SCATTERED STRIKES OVER SOUTHERN KANSAS. WATER VAPOR IMAGERY SHOWING MAIN TROUGH MOVING INTO THE ROCKIES AND A SOUTHERN STREAM MOVING ACROSS NORTHERN MEXICO INTO OKLAHOMA. THE REGIONAL RADAR LOOP SHOWING SHOWERS AND STORMS EAST OF THE FORECAST AREA. MAIN CONCERNS ARE IN THE FIRST PERIOD DEALING WITH POPS AND POSSIBLE WIND ADVISORY. THE THUNDERSTORM FORECAST WILL BE DEPENDENT ON THE POSITION AND MOVEMENT OF THE FRONT. THE FRONT SHOULD MOVE INTO THE AREA BETWEEN 12Z AND 15Z AND SHOULD BE THROUGH MOST OF THE AREA BY 18Z. THE BEST CHANCES FOR THUNDERSTORMS SHOULD BE OVER THE SOUTH AND EASTERN ZONES WHERE WILL GO WITH HIGH SCATTERED POPS. DUE TO THE LACK OF INSTABILITY WILL GO WITH SLIGHT CHANCE IN THE FAR NORTHWEST ZONE AND 30 POPS BETWEEN ACROSS EXTREME SOUTHWEST NEBRASKA/NORTHWEST KANSAS. THUNDERSTORM CHANCES WILL DECREASE DRAMATICALLY THIS AFTERNOON BEHIND THE FRONT. NEXT CONCERN IS HOW STRONG WILL THE NORTHWEST WIND BE BEHIND THE FRONT TODAY. THE ETA 850MB WIND INDICATES A MAX AROUND 18Z OF 30KTS WHILE THE GFS ONLY SHOWS 25KTS. THE RUC SUSTAINED WIND INDICATES SPEEDS UP TO 30 MPH IN THE AFTERNOON. PREFER TO SEE AN 850MB WIND MAX AROUND 35KTS AND A TIGHTER SURFACE PRESSURE GRADIENT. EXPECT WIND IN THE WINDY CATEGORY BUT SHOULD NOT EXCEED WIND ADVISORY CRITERIA. TONIGHT THE UPPER TROUGH SHIFTS EAST OF THE AREA AS A RIDGE MOVES INTO THE WEST COAST. NORTHWEST FLOW/SUBSIDENCE WILL CONTINUE ON SUNDAY. THE RIDGE MOVES INTO THE ROCKIES ON MONDAY WITH DRY WEATHER CONTINUING. AT THE SURFACE...THE TROUGH AXIS WILL SHIFT EAST OF THE FORECAST AREA THIS AFTERNOON. HIGH PRESSURE WILL SETTLE INTO THE AREA TONIGHT AND CONTINUE THROUGH MONDAY NIGHT. 850MB TEMPERATURES COOL CONSIDERABLY BEHIND THE FRONT TODAY AND STAY RELATIVELY COOL THROUGH MONDAY. HIGHS WILL BE IN THE 50S TO LOWER 60S WITH LOWS IN THE 30S. DRY FORECAST LOOKS GOOD FOR EXTENDED FORECAST AS UPPER RIDGE MOVES OVER THE PLAINS. NO CHANGES MADE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
Hazardous weather outlook, Mar 27, 5:59 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 459 AM MST SAT MAR 27 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281300- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE TRI STATE AREA. THE BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF A LINE FROM STRATTON NEBRASKA TO COLBY KANSAS AND RUSSELL SPRINGS KANSAS. A COLD FRONT WILL MOVE INTO THE AREA THIS MORNING PRODUCING NORTHWEST WIND FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH POSSIBLE. BEHIND THE FRONT...THUNDERSTORM CHANCES WILL DECREASE DRAMATICALLY. NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE DUE TO THE LACK OF INSTABILITY. HOWEVER ONE OR TWO STORMS COULD BECOME STRONG ENOUGH TO BECOME MARGINALLY SEVERE THIS AFTERNOON EAST OF A LINE FROM MCCOOK NEBRASKA TO HOXIE KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON. FS
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.